Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 69, NWS Binghamton, NY

July 12, 2005Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 12, 2005, 8:39 PM EDT for Sullivan County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2005, 8:39 PM EDT (00:39 UTC)
Expired
Jul 12, 2005, 9:21 PM EDT
In force
42 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Sullivan County, NY

The radar

The Albany radar (KENX), 113 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 936 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
936 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:30 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 12, 3:30 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT TUE JUL 12 2005

.SHORT TERM (TONIGHT - THURSDAY)...
ISOLATED STORMS WILL CONTINUE TO FIRE THROUGH THE EARLY EVENING
ACROSS THE EASTERN HALF OF THE FORECAST AREA...AS THE PRESENCE OF A
WEAK BACK-DOOR FRONT PROVIDES SOME LIFT/CONVERGENCE IN A VERY
UNSTABLE AIR MASS.  LATER TONIGHT...THE AIR WILL STABILIZE AND THE
FRONTAL BOUNDARY SHOULD BEGIN TO WASH OUT.  ONCE AGAIN...PATCHY
AREAS OF VALLEY FOG COULD FORM OVER THE TWIN TIERS.

WEDNESDAY...ANOTHER WARM HUMID DAY IS ON TAP...WITH MORE ISOLATED
THUNDERSTORM COVERAGE NEAR PEAK HEATING IN THE AFTERNOON.  FOR
NOW...WELL KEEP THIS A SILENT 20% PROBABILITY IN THE ZONES...AS
TRIGGERING MECHANISMS SEEM TO BE LACKING...OTHER THAN ANY MESOSCALE
BOUNDARIES.  ONCE AGAIN...THUNDERSTORMS SHOULD DECREASE AFTER
SUNSET.

THURSDAY...WE MAY SEE MORE WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS BY AFTERNOON...AS A COOL FRONT APPROACHES FROM THE
WEST AND ANOTHER NORTHERN-STREAM SHORT-WAVE DROPS INTO UPSTATE NY
FROM THE NORTHWEST.  WE USED 30% PROBABILITIES FOR NOW.  -MJ
&&

.LONG TERM (THU NITE - TUES)...
MEAN WESTERLY FLOW SETS UP SHOP ACROSS CANADA...WITH BERMUDA HIGH
NOSING INTO EASTERN SEABOARD. FCST WILL START OFF DRY WITH HIGH
PRESSURE OVERHEAD FRIDAY...THEN INCREASING AMOUNTS OF SCT...MOSTLY
DAYTIME/EVENING CONVECTION THRU THE WEEKEND AND EARLY NEXT WEEK AS
WEAK IMPULSES AND SFC TROFS EATING INTO WRN SIDE OF RIDGE. JET SAGS
A LTL FURTHER SOUTH TOWARD MIDWEEK WITH COLD FRONT APPROACHING WRN
NY TUES...AND EXPECTED TO MOVE THRU NEXT WEDS OR THURS WITH
REFRESHING AIR. MOS FCST TEMPS FIT WELL WITH 850 MB EXTRAPOLATIONS
WITH 80S DURG THE DAY AND 60S AT NIGHT. -JAB
&&

.AVIATION (12/18Z - 13/18Z)...
VFR WITH ISOLD TSRA THRU 00Z. PRETTY LOW CHC TSRA WL AFFECT TERMINAL
OPS AND HAVE LEFT OUT OF FCST. AFT 00Z...VRBL AMTS OF CU/AC WITH
AREAS OF MVFR VSBYS DUE TO HZ/BR. LWR IFR VSBY PSBL AT KELM. OTLK
VFR AFT 12Z. -JAB
&&

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, Jul 12, 4:39 AM EDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 AM EDT TUE JUL 12 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130838-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
439 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 12, 5:40 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     FORESTPORT              43.45N 75.22W
07/12/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0355 PM     HAIL             ROME                    43.23N 75.49W
07/12/2005  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0355 PM     TSTM WND GST     ROME                    43.23N 75.49W
07/12/2005  60 MPH           ONEIDA             NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED A 60 MPH WIND GUST. TREES ALSO
            DOWN.

0405 PM     TSTM WND DMG     ROME                    43.23N 75.49W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            NUMEROUS TREES UPROOTED.

0415 PM     TSTM WND DMG     FLOYD                   43.22N 75.35W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            TREES AND WIRES BLOWN DOWN ONTO HOUSE WHICH HAS STARTED A
            HOUSE FIRE.

0430 PM     TSTM WND DMG     ONEIDA                  43.08N 75.66W
07/12/2005                   MADISON            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN.

0435 PM     TSTM WND DMG     CANASTOTA               43.08N 75.76W
07/12/2005                   MADISON            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN.

&&

DJN
Special weather statement, Jul 12, 6:04 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
604 PM EDT TUE JUL 12 2005

PAZ047-122300-
LUZERNE PA-
604 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORM IN LUZERNE COUNTY...

* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR PENOBSCOT
  AND WAS NEARLY STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAUREL RUN AND ASHLEY AT 700 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. VERY HEAVY RAIN MAY PRODUCE LOCALIZED
FLOODING.
Special weather statement, Jul 12, 6:56 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
656 PM EDT TUE JUL 12 2005

NYZ056-122345-
BROOME NY-
656 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WHITNEY
  POINT..AND MOVING SOUTH AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NANTICOKE AND CASTLE CREEK AT 710 PM EDT
  MAINE AT 725 PM EDT
  UNION CENTER AND JOHNSON CITY AT 735 PM EDT
  WEST CORNERS AND ENDWELL AT 740 PM EDT
  ENDICOTT AND VESTAL AT 745 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Local storm report, Jul 12, 7:21 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
721 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             ROME                    43.23N 75.49W
07/12/2005  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0355 PM     TSTM WND GST     ROME                    43.23N 75.49W
07/12/2005  60 MPH           ONEIDA             NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED A 60 MPH WIND GUST. TREES ALSO
            DOWN.

0405 PM     TSTM WND DMG     ROME                    43.23N 75.49W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            NUMEROUS TREES UPROOTED.

0415 PM     TSTM WND DMG     FLOYD                   43.22N 75.35W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            TREES AND WIRES BLOWN DOWN ONTO HOUSE WHICH HAS STARTED A
            HOUSE FIRE.

0430 PM     TSTM WND DMG     ONEIDA                  43.08N 75.66W
07/12/2005                   MADISON            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN.

0435 PM     TSTM WND DMG     CANASTOTA               43.08N 75.76W
07/12/2005                   MADISON            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN.

0525 PM     TSTM WND DMG     OTSELIC                 42.72N 75.72W
07/12/2005                   CHENANGO           NY   EMERGENCY MNGR

            LARGE TREE DOWN FROM HIGH WINDS.

0550 PM     TSTM WND DMG     LINCKLAEN               42.67N 75.85W
07/12/2005                   CHENANGO           NY   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN.

&&

DJN
Special weather statement, Jul 12, 7:46 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
746 PM EDT TUE JUL 12 2005

NYZ062-130045-
SULLIVAN NY-
746 PM EDT TUE JUL 12 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 6 MILES NORTHEAST OF WILLOWEMOC TO WILLOWEMOC
  TO PARKSVILLE TO WHITE SULPHUR SPRINGS..AND MOVING SOUTHEAST AT 15
  MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  NEVERSINK AND LIBERTY AT 755 PM EDT
  SWAN LAKE AND FERNDALE AT 800 PM EDT
  LOCH SHELDRAKE AND HASBROUCK AT 805 PM EDT
  HURLEYVILLE AND HARRIS AT 810 PM EDT
  WOODBOURNE AND WHITE LAKE AT 815 PM EDT
  MONGAUP VALLEY AND MAPLEWOOD AT 820 PM EDT
  WOODRIDGE AND KIAMESHA AT 825 PM EDT
  THOMPSONVILLE AND MOUNTAIN DALE AT 830 PM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Local storm report, Jul 12, 8:14 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
814 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             ROME                    43.23N 75.49W
07/12/2005  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0355 PM     TSTM WND GST     ROME                    43.23N 75.49W
07/12/2005  60 MPH           ONEIDA             NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED A 60 MPH WIND GUST. TREES ALSO
            DOWN.

0405 PM     TSTM WND DMG     ROME                    43.23N 75.49W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            NUMEROUS TREES UPROOTED.

0415 PM     TSTM WND DMG     FLOYD                   43.22N 75.35W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            TREES AND WIRES BLOWN DOWN ONTO HOUSE WHICH HAS STARTED A
            HOUSE FIRE. NUMEROUS TREES UPROOTED.

0430 PM     TSTM WND DMG     ONEIDA                  43.08N 75.66W
07/12/2005                   MADISON            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN.

0435 PM     TSTM WND DMG     CANASTOTA               43.08N 75.76W
07/12/2005                   MADISON            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN.

0525 PM     TSTM WND DMG     OTSELIC                 42.72N 75.72W
07/12/2005                   CHENANGO           NY   EMERGENCY MNGR

            LARGE TREE DOWN FROM HIGH WINDS.

0550 PM     TSTM WND DMG     LINCKLAEN               42.67N 75.85W
07/12/2005                   CHENANGO           NY   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN.

&&

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:06 PM EDTSevere Thunderstorm WarningBGMSullivan39 min
Jul 13, 5:10 AM EDTSevere Thunderstorm WarningBGMMadison, Onondaga69 min
Jul 13, 6:08 AM EDTSevere Thunderstorm WarningBGMCortland28 min
Jul 12, 9:24 PM EDTSevere Thunderstorm WarningBGMPike66 min
Jul 13, 3:58 PM EDTSevere Thunderstorm WarningBGMLuzerne38 min
Jul 13, 4:28 PM EDTSevere Thunderstorm WarningBGMLuzerne35 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.